An Unusual Cause of Cardiac Arrest in a Hospitalized Patient

Shetty, Ranjan K and Anil, Tumkur and Bhat, Krishnamurthy and Chacko, Biby (2013) An Unusual Cause of Cardiac Arrest in a Hospitalized Patient. Journal of Pharmacology and Pharmacotherapeutics, 4 (1). pp. 72-73.

[img] PDF
14,JPharmacolPharmacother_2013_4_1_72_107692.pdf - Published Version
Restricted to Registered users only

Download (996kB) | Request a copy

Abstract

We present an unusual case of 24 year old male who was hospitalized for dental procedure and developed cardiac arrest 2 days after the procedure. The patient presented with swelling of buccal cavity for which a biopsy was taken. Two days after the procedure, apparently normal patient suddenly presented at mid night with VT and VF, which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe acidosis. The circumstances led us to suspect poisoning as one of the cause for his medical condition. We looked for commonly available toxins. One of the commonly available toxins is hand sanitizer which contains Isopropyl alcohol, glycerin and perfume. Due to prolonged cardiac arrest and intractable arrhythmia patient had sustained hypoxic brain injury. Patient remained hemodynamically stable for next 9 days although his CNS status did not improve. Patient succumbed to sepsis on 9th day. Healthcare professionals should be aware of such possibilities and treat the patients at the earliest and put a check on the easy availability of IPA based hand sanitizers.

Item Type: Article
Uncontrolled Keywords: Cardiac arrhythmia, hand sanitizer, isopropyl alcohol, poisoning
Subjects: Medicine > KMC Manipal > Cardiology
Depositing User: KMC Manipal
Date Deposited: 04 Mar 2013 05:06
Last Modified: 04 Mar 2013 05:06
URI: http://eprints.manipal.edu/id/eprint/78808

Actions (login required)

View Item View Item